Grain consumption may have an effect upon neuropathy caused by chemotherapy.
Mongiovi, J. et. al.
Associations Between Self-Reported Diet During Treatment and Chemotherapy-Induced Peripheral Neuropathy in a Cooperative Group Trial (SO221)
Breast Cancer Res 2018;20(1)
Peripheral neuropathy is a common side effect of breast cancer chemotherapy (such as taxanes). The side effect may be so severe that chemotherapy dosage is reduced or stopped altogether. Although diet has been shown to be linked to many health outcomes, its effect upon chemotherapy-induced peripheral neuropathy (CIPN) has not been clarified.
The investigators enrolled over 1460 women in this study, which was within a larger study comparing four different chemotherapy regimens among women with stages II and III breast cancer. Approximately 900 participated completely. These women completed questionnaires about their food and drink intake at four different timepoints during the study period. They were asked about neuropathy at the beginning of the trial and six months later, when chemotherapy should have been completed.
The mean age of the women was 52, and most were non-Latina white. About half of them were postmenopausal, and most were overweight or obese at the beginning of the trial period. Fewer were obese at trial end. Most women reported increased neuropathy by the end of their chemotherapy.
Women with higher levels of grain consumption (whole grains and refined grains, as well as fortified grains) experienced less neuropathy than women who ate fewer grains. The lowest levels of neuropathy were among women who consumed cold cereals. Interestingly, there was a trend of increased neuropathy with greater consumption of citrus fruits. However, upon final analysis, this trend was not statistically significant.
The investigators theorized that the decreased neuropathy with increased grain consumption may have been due to the presence of vitamins E and B12, folic acid and other antioxidants in the food products.
While this study had its limitations, it does raise the possibility that simple dietary changes could alter the painful side effect of CIPN. Larger studies are needed to further determine any connections.